DANGEROUS new “legal highs” are responsible for a growing number of drugs deaths in Scotland, new figures suggest.
The substances, with street names like “bonsai” and “meow meow”, are now a “significant challenge” for the health and justice authorities, community safety minister Paul Wheelhouse warned yesterday.
It has become increasingly clear over the past few years that the danger of NPSs represents a significant challengePaul Wheelhouse
There were 108 deaths with a “new” or “novel” psychoactive substance (NPS) present in the body in 2013, accounting for almost a quarter of drugs deaths, official health service statistics have found.
The Scottish Government says it has now opened “early discussions” with the Home Office to crack down on the “sale and supply” of legal highs.
Between 2009 and 2013 there were 203 cases where NPSs were present. The types of substance were generally phenazepam, popularly known as “bonsai” and mephodrone, known as M-Cat or “meow meow”. But almost all deaths with legal highs in the body also had other drugs present.
An expert report last year found that new legislation may be needed to tackle the problem of legal highs after the success of a similar regime in Ireland.
Mr Wheelhouse said: “It has become increasingly clear over the past few years that the danger of NPSs – which are not safe for human consumption and can in some cases be found to contain illicit drugs – represents a significant challenge for our health, justice and third sector organisations.”
“In response to this growing concern, the Scottish Government established an Expert Review Group to consider the powers available in Scotland to tackle the sale and supply of these substances. The group reported back in February 2015 and we are now progressing the recommendations made as a matter of extreme importance.”
Legislation which was introduced in Ireland in 2010 banned the sale of all psychoactive (brain altering) drugs and then exempted some, such as alcohol and tobacco. It is credited with effectively eliminating all shops selling NPSs in Ireland.
NHS chiefs warned recently that hospitals were seeing a growing number of patients suffering from the effects of taking artificial stimulant drugs.
The effects of these substances can result in heart attacks or longer term damage to the heart, as well as damage to the kidneys.